Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Miami, FL

May 23, 2016Monroe County, Florida

NWS Miami, FL issued this special weather statement at May 23, 2016, 4:02 PM EDT for Monroe County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 4:02 PM EDT (20:02 UTC)
Expired
May 23, 2016, 5:00 PM EDT
In force
58 min
Issued by
NWS Miami, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 68 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS82 KMFL 232002
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
402 PM EDT MON MAY 23 2016
 
FLZ070-071-073-075-232100-
MAINLAND MONROE FL-INLAND MIAMI-DADE COUNTY FL-
INLAND BROWARD COUNTY FL-INLAND COLLIER COUNTY FL-
402 PM EDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
SOUTHWESTERN BROWARD...SOUTHEASTERN COLLIER...NORTHWESTERN MIAMI-DADE
AND NORTHEASTERN MAINLAND MONROE COUNTIES UNTIL 500 PM EDT...

* AT 400 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  SOUTHWEST OF MICCOSUKEE INDIAN RESERVATION TO NEAR DADE-COLLIER
  TRAINING AIRPORT TO NEAR OASIS RANGER STATION...AND MOVING EAST AT
  20 MPH.  THERE WAS ALSO ANOTHER AREA OF STRONG THUNDERSTORMS OVER
  CENTRAL COLLIER COUNTY THAT WILL ALSO MOVE TO THE EAST AROUND 10
  MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MONROE STATION...OASIS RANGER STATION...MICCOSUKEE INDIAN
  RESERVATION...DADE-COLLIER TRAINING AIRPORT...MICCOSUKEE SERVICE
  PLAZA...MILE MARKER 60 ON ALLIGATOR ALLEY...BIG CYPRESS NATIONAL
  PRESERVE...WEST BROWARD REC. AREA ON ALLIGATOR ALLEY...JEROME AND
  COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH...VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

&&

LAT...LON 2619 8066 2590 8059 2576 8068 2580 8109
      2598 8136 2616 8123 2619 8104
TIME...MOT...LOC 2000Z 279DEG 15KT 2609 8095 2593 8089 2587 8097 

$$

BAXTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at May 23, 2:10 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 23, 2:10 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Miami FL
210 PM EDT MON MAY 23 2016

.AVIATION...
VFR conditions will prevail into Tuesday. chance of showers this
afternoon, with some isolated thunderstorms so kept VCTS in
eastern terminals. Similar activity is expected Tuesday afternoon.
Sea breeze should swing east coast winds to east shortly, then
east wind will prevail Tuesday.

&&

.PREV DISCUSSION... /issued 804 AM EDT MON MAY 23 2016/

UPDATE...
A quick update to mainly account for current conditions and hi-res
model trends. Shower are possible this morning, mainly across the
Lake region, and then chances increasing from around mid-day
through the evening hours for showers and thunderstorms.
Otherwise, no significant changes made to the forecast.

PREV DISCUSSION... /issued 323 AM EDT MON MAY 23 2016/

DISCUSSION...
Surface analysis depicts a cold front boundary now pushing
southeastward across Central Florida and slowly approaching the
area.

The overnight hours have been a little more active than expected
with radar showing a few large showers moving west to east across
South Florida. Therefore, some low-end POPS were included in
the forecast through 12Z this morning.

Model solutions show reasonable consensus in keeping an upper level
low and an associated mid/upper trough lingering across the Mid
Atlantic and Northeast states today and through Tuesday. A series of
short wave impulses will move around the base of the main trough,
reaching Florida at times. This synoptic setup will continue to
provide enough instability and enough low level moisture to combine
with daytime heating for additional showers and a few
thunderstorms to develop this afternoon and early evening. Models
also show potentially drier air entraining the mid levels later
today, but even so, low-topped storms should be able to form.

Unlike yesterday, at least a pseudo sea breeze or onshore flow is
shown in most guidance solutions developing this afternoon along the
Atlantic coastline, possibly initiating or enhancing convection over
the eastern half of the CWA.  Expect frequent lightning and gusty
winds with the strongest cells.

For Wednesday through the upcoming weekend, models show the main
upper level trough migrating east and further away from the state
by mid week, with an associated cutoff low developing near the
Bahamas in the Thursday-Friday time frame. Meanwhile, sfc high
pressure seems to spread across the Western Atlantic and bring
back increasingly easterly flow for the second half of the work
week. Most of South Florida will be on the subsidence side of the
aforementioned cut-off low, which normally translates into a drier
pattern establishing across the area. But the stronger easterly
flow should advect enough low level moisture to support afternoon
showers and a few thunderstorms, mainly during the weekend.

MARINE...
The prevailing west winds will decrease today and allow for sea
breezes to develop in the afternoon. This will veer winds to the
east southeast around 10kts along coastal locations. Easterly flow
will then establish from Tuesday onwards, with speeds increasing
to around 15kts over the Atlantic on Wednesday. The strengthening
easterly flow will build seas over the Atlantic to 3-5ft at times
beyond Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  73  86  75  85 /  30  30  10  10
Fort Lauderdale  74  86  75  85 /  40  40  20  10
Miami            74  87  75  86 /  30  50  30  20
Naples           71  88  70  91 /  10  40  10  20

&&

.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...88/ALM
LONG TERM....17/AR
AVIATION...23/SK
Hazardous weather outlook, May 23, 8:20 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
820 AM EDT MON MAY 23 2016

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
240030-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
820 AM EDT MON MAY 23 2016

...THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING, WITH THE GREATEST CHANCES ACROSS THE EASTERN HALF OF
SOUTH FLORIDA. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING, GUSTY WINDS TO NEAR 40 MPH, AND A
BRIEF PERIOD OF HEAVY RAIN. MARINERS OPERATING NEAR ANY
THUNDERSTORMS OVER THE WATERS CAN EXPECT TO ENCOUNTER CHOPPY SEAS.

WIND: THUNDERSTORM WIND GUSTS TO AROUND 40 MILES PER HOUR ARE
POSSIBLE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RISK OF RIP CURRENTS AT ATLANTIC BEACHES WILL BE ON THE
INCREASE WEDNESDAY INTO THE WEEKEND DUE TO MODERATE EASTERLY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 23, 3:14 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT MON MAY 23 2016

FLZ070-232000-
INLAND COLLIER COUNTY FL-
314 PM EDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN
COLLIER AND NORTHWESTERN MIAMI-DADE COUNTIES UNTIL 400 PM EDT...

* AT 314 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  EAST OF BIG CYPRESS NATIONAL PRESERVE TO COPELAND. THESE STORMS
  WERE MOVING VERY SLOWLY TO THE EAST.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
  POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
  FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
  CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
  SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
  PASSES.

* LOCATIONS IMPACTED INCLUDE...
  COPELAND AND BIG CYPRESS NATIONAL PRESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS SHOULD REMAIN ON THE ALERT FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

LAT...LON 2597 8141 2607 8088 2586 8087 2588 8124
      2589 8126
TIME...MOT...LOC 1914Z 267DEG 3KT 2597 8099 2595 8132

BAXTER
Special weather statement, May 23, 4:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
402 PM EDT MON MAY 23 2016

FLZ070-071-073-075-232100-
MAINLAND MONROE FL-INLAND MIAMI-DADE COUNTY FL-
INLAND BROWARD COUNTY FL-INLAND COLLIER COUNTY FL-
402 PM EDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
SOUTHWESTERN BROWARD...SOUTHEASTERN COLLIER...NORTHWESTERN MIAMI-DADE
AND NORTHEASTERN MAINLAND MONROE COUNTIES UNTIL 500 PM EDT...

* AT 400 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  SOUTHWEST OF MICCOSUKEE INDIAN RESERVATION TO NEAR DADE-COLLIER
  TRAINING AIRPORT TO NEAR OASIS RANGER STATION...AND MOVING EAST AT
  20 MPH.  THERE WAS ALSO ANOTHER AREA OF STRONG THUNDERSTORMS OVER
  CENTRAL COLLIER COUNTY THAT WILL ALSO MOVE TO THE EAST AROUND 10
  MPH.

* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
  UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
  OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
  KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
  THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
  AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
  UNTIL THE STORM PASSES.

* LOCATIONS IMPACTED INCLUDE...
  MONROE STATION...OASIS RANGER STATION...MICCOSUKEE INDIAN
  RESERVATION...DADE-COLLIER TRAINING AIRPORT...MICCOSUKEE SERVICE
  PLAZA...MILE MARKER 60 ON ALLIGATOR ALLEY...BIG CYPRESS NATIONAL
  PRESERVE...WEST BROWARD REC. AREA ON ALLIGATOR ALLEY...JEROME AND
  COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI NATIONAL WEATHER SERVICE
WEBSITE AT WWW.WEATHER.GOV/MIAMI. FOR INFORMATION IN SPANISH...VISIT
OUR WEBSITE AT WWW.WEATHER.GOV/MIAMI/ESPANOL.

&&

LAT...LON 2619 8066 2590 8059 2576 8068 2580 8109
      2598 8136 2616 8123 2619 8104
TIME...MOT...LOC 2000Z 279DEG 15KT 2609 8095 2593 8089 2587 8097

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:40 PM EDTSpecial Marine WarningMFL35 min
May 23, 3:14 PM EDTSpecial Weather StatementMFLCollier46 min
May 23, 3:23 PM EDTSevere Thunderstorm WarningMFLCollier52 min
May 23, 4:40 PM EDTSpecial Weather StatementMFLBroward65 min
May 23, 6:09 PM EDTSpecial Weather StatementMFLMiami-Dade66 min
May 23, 6:24 PM EDTSevere Thunderstorm WarningMFLMiami-Dade36 min
May 23, 7:06 PM EDTSpecial Marine WarningMFL24 min
May 23, 7:12 PM EDTSpecial Weather StatementMFLMiami-Dade63 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.